Pennsylvania, 2002

Heavy Snow in Pennsylvania, December 5, 2002

December 5, 2002 · NWS PBZ · 2 events in 2 counties and zones

2 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 5, 7:29 AM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Dec 5, 7:29 AM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
729 AM EST THU DEC 5 2002

MRNG UPDATE.
WARNINGS/ADVISORIES REMAIN SAME...JUST UPPED AMTNS SLIGHTLY.
SATL PIC INDICATES BACK EDGE OF LEAF ALONG OHIO RVR/PA ST LINE
MOVING TO EAST QUICKLY. SFC RTPS 12Z/05 SHOW PRES FALLS HDNG TO
COAST. ONE CONCERN STILL IS 850 LOW NR MGW AT 15Z/05 06Z MESOETA
RUN.

.PBZ...
MD...WINTER STORM WARNING FOR TODAY MDZ001.

OH...WINTER WEATHER ADVISORY THIS MORNING
     OHZ039>041-048>049-057>059-068-069.

PA...WINTER WEATHER STORM WARNING TODAY PAZ031-032.
     WINTER WEATHER ADVISORY TODAY PAZ020-021-023-029-030.

WV...WINTER STORM WARNING TODAY WVZ004-012-021>023-041.
     WINTER WEATHER TODAY WVZ001>003.
Hazardous weather outlook, Dec 5, 6:10 AM EST, 2 hours 50 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-051245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
610 AM EST THU DEC 5 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...

SEVERAL INCHES OF SNOW TODAY WITH MORE THAN 6 INCHES EXPECTED
IN THE RIDGES AND IN THE COUNTIES SOUTH OF INTERSTATE 70 IN
EXTREME SOUTHWESTERN PENNSYLVANIA...EXTREME NORTHERN WEST VIRGINIA
AND GARRETT COUNTY MARYLAND.

.SPOTTER CALL TO ACTION STATEMENT...

NO SPOTTER ACTIVATION IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Fayette

When
December 5, 9:00 AM EST to 12:00 PM EST
Where
Fayette forecast zone
Reported by
OFFICIAL NWS OBS.

Heavy Snow, Greene

When
December 5, 9:00 AM EST to 12:00 PM EST
Where
Greene forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.854, -80.223 (the zone’s center; the record gives no point)

8 inches of snow fell during the night of Dec 4 until noon Dec 5.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325937, 5325938.